Alert archive / Ohio / Tornado Warnings in 2016
Tornado Warning 17, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Aug 20, 2016, 6:26 PM EDT for Darke County, Miami County, Ohio. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 6:26 PM EDT (22:26 UTC)
- Expired
- Aug 20, 2016, 6:45 PM EDT
- In force
- 19 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Darke County, OH, Miami County, OH
The radar
The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:38 PM EDT | TORNADO | 2 W Covington, OH | TRAINED SPOTTER AT THE DARKE COUNTY FAIR CALLED TO REPORT A TORNADO ON THE GROUND LOOKING EAST FROM GREENVILLE, OHIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WFUS51 KILN 202226
TORILN
OHC037-109-202245-
/O.NEW.KILN.TO.W.0017.160820T2226Z-160820T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN MIAMI COUNTY IN WEST CENTRAL OHIO...
EAST CENTRAL DARKE COUNTY IN WEST CENTRAL OHIO...
* UNTIL 645 PM EDT.
* AT 626 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR BRADFORD...MOVING NORTHEAST AT 15 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
PIQUA...COVINGTON...BRADFORD...CIRCLE HILL...FARRINGTON AND POLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4011 8419 4006 8445 4012 8449 4020 8432
4020 8429
TIME...MOT...LOC 2226Z 243DEG 15KT 4009 8446
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
HAINES2 follow-up statements
371
WWUS51 KILN 202235
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EDT SAT AUG 20 2016
OHC037-202244-
/O.CAN.KILN.TO.W.0017.000000T0000Z-160820T2245Z/
DARKE OH-
635 PM EDT SAT AUG 20 2016
...THE TORNADO WARNING FOR EAST CENTRAL DARKE COUNTY IS CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4011 8419 4007 8442 4013 8442 4020 8432
4020 8429
TIME...MOT...LOC 2234Z 243DEG 15KT 4011 8442
$$
OHC109-202245-
/O.CON.KILN.TO.W.0017.000000T0000Z-160820T2245Z/
MIAMI OH-
635 PM EDT SAT AUG 20 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN MIAMI COUNTY...
AT 634 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER BRADFORD...MOVING NORTHEAST AT 15 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
PIQUA...COVINGTON...CIRCLE HILL AND FARRINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4011 8419 4007 8442 4013 8442 4020 8432
4020 8429
TIME...MOT...LOC 2234Z 243DEG 15KT 4011 8442
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
HAINES280
WWUS51 KILN 202245
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
645 PM EDT SAT AUG 20 2016
OHC109-202254-
/O.EXP.KILN.TO.W.0017.000000T0000Z-160820T2245Z/
MIAMI OH-
645 PM EDT SAT AUG 20 2016
...THE TORNADO WARNING FOR NORTHWESTERN MIAMI COUNTY WILL EXPIRE AT
645 PM EDT...
THE TORNADO WARNING THAT WAS PREVIOUSLY IN EFFECT HAS BEEN REISSUED
FOR MIAMI AND SHELBY COUNTYIES. PLEASE REFER TO THAT BULLETIN FOR
THE LATEST SEVERE WEATHER INFORMATION.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN
AND SUBMITTING YOUR REPORT VIA SOCIAL MEDIA.
REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR MIAMI AND
SHELBY COUNTIES NAMES UNTIL 715 PM.
LAT...LON 4011 8419 4007 8442 4013 8442 4020 8432
4020 8429
TIME...MOT...LOC 2243Z 243DEG 15KT 4011 8442
$$
ARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:10 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM EDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 310 PM EDT SAT AUG 20 2016 .SYNOPSIS... Warm and humid conditions, along with the threat for showers and thunderstorms, will persist until a cold front moves through the area tonight. High pressure will then settle into the Ohio Valley for the beginning of the week, bringing dry and cooler weather. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A broad area of showers is currently progressing across the region with a line of thunderstorms moving towards KIND in association with a prefrontal trough. The prefrontal trough will push through the area this evening bringing the line of showers and thunderstorms with it. As the line enters our western zones high res models are showing a general weakening trend commencing as daylight is lost. Still though, GFS and NAM forecast soundings are showing PWATs rising to near 2.00" with the ILN forecast area in the divergent side of the trough axis. So even though the line will likely weaken still am expecting pretty good coverage this evening due to the anomalously high moisture values and good upper level support. The LLJ will also strengthen to around 30 kts at this time and with ML CAPE values still between 500 and 1000 J/kg can't completely rule out an isolated strong to severe storm. Due to the mentioned above SPC has the western portion of the forecast area in a slight risk. The cold front will then move into our far northwestern zones a couple of hours after midnight. By 6 am the cold front will be approaching the I-71 corridor. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Sunday morning the cold front will clear the rest of the CWA allowing drier air to filter into the area. PWATs are forecasted to fall to around 0.75" via the NAM and GFS along with dewpoints slowly falling into the upper 50s by Sunday evening. 850 mb temperatures Sunday will also fall from around 16 degrees in the morning to around 11 degrees by the afternoon. 1000/850 mb thicknesses also fall to around 1400 m. Given the forecasted thicknesses and 850 temperatures have raised high temperatures Sunday slightly. Also during the day Sunday the upper level trough axis will push into the area with moderate CAA moving in. Thanks to the steepening lapse rates high res models are indicating some weak shower development occurring Sunday afternoon but think any weak shower development will be north of the CWA. The CAA will also help to support some winds gusts near 20 kts or so. Monday morning the trough axis will push east bringing surface high pressure across our west. As surface high pressure moves in Monday morning low temperatures will fall into the mid 50s. 850 mb temperatures remain similar Monday as forecasted for Sunday which would support another day of high temperatures in the upper 70s to around 80 degrees. Tuesday morning surface high pressure will be centered over the PA/WV border bring another morning of cool temperatures. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Mid level ridging will progress east across the area through the day on Tuesday. With a dry airmass in place, expect maybe just some cirrus to start drifting overhead through the afternoon with high temperatures mainly in the lower 80s. Southwesterly low and mid level flow will develop through the day on Wednesday as the ridge shifts off to the east and some mid level short wave energy lifts up through the mid Mississippi Valley. This will lead to a gradual increase in moisture Wednesday into Thursday with highs mainly in the mid 80s both days. The best forcing through the day on Wednesday and even into Wednesday night looks like it will stay off to our northwest. Will therefore keep Wednesday dry and just allow for some lower end pops to work in from the northwest Wednesday night. A better chance for showers and Thunderstorms will then develop Thursday into Thursday night as a cold front pushes southeast across the area. High pressure and a drier airmass will build back into the area behind the front for Friday and Saturday. Highs for Friday and Saturday will be in the upper 70s to lower 80s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Flight conditions are being affected by moisture and forcing ahead of a cold front now entering Illinois. Showers and a few thunderstorms are developing in the marginally to moderately unstable airmass this afternoon and will continue this evening. All sites will see thunderstorms with CB in the vicinity. Kept showers with MVFR conditions in tempo groups due to expected isolated nature of thunderstorms. Look for convection to die down quickly this evening with the setting sun. Frontal passage overnight will need to monitored for outlier convective development. Otherwise expect MVFR ceilings and a wind direction shift from south to west. Wind speeds averaging 10 knots should prevent FG formation. VFR is forecast to arrive with high pressure and less humid air around 14z Sunday. OUTLOOK...No significant weather is expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM...JGL AVIATION...Coniglio
Hazardous weather outlook, Aug 20, 3:11 PM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 311 PM EDT SAT AUG 20 2016 INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044- 051>053-060>062-070-071-077-211915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-HARDIN-MERCER- AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY- GREENE-BUTLER-WARREN-HAMILTON- 311 PM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO THIS EVENING...WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...THUNDERSTORMS MAY CONTAIN HEAVY RAIN WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ094>100-OHZ045-046-054>056-063>065-072>074-078>082-088-211915- OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE- MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON- ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 311 PM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 5:43 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 543 PM EDT SAT AUG 20 2016 OHZ034-035-042-043-202215- AUGLAIZE OH-MERCER OH-DARKE OH-SHELBY OH- 543 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AUGLAIZE...SOUTHERN MERCER...NORTHERN DARKE AND WEST CENTRAL SHELBY COUNTIES UNTIL 615 PM EDT... AT 543 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PORTLAND...MOVING EAST AT 45 MPH. STORM HAZARDS INCLUDE... WINDS TO 50 MPH... ONE HALF INCH DIAMETER HAIL... VERY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... CELINA...ST. MARYS...COLDWATER...NEW BREMEN...MINSTER...ST. HENRY... NEWPORT...FORT LORAMIE...FORT RECOVERY...OSGOOD...CHICKASAW... BURKETTSVILLE...NORTH STAR...ROSSBURG...MONTEZUMA...NEW WESTON... YORKSHIRE...BULKHEAD...CARTHAGENA AND ELDORA SPEEDWAY. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 4028 8432 4022 8481 4046 8480 4060 8445 TIME...MOT...LOC 2143Z 250DEG 38KT 4032 8491 AR
Special weather statement, Aug 20, 5:50 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 550 PM EDT SAT AUG 20 2016 OHZ042-043-051-202230- MIAMI OH-DARKE OH-SHELBY OH- 550 PM EDT SAT AUG 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MIAMI...CENTRAL DARKE AND SOUTHWESTERN SHELBY COUNTIES UNTIL 630 PM EDT... AT 550 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WINCHESTER...MOVING EAST AT 45 MPH. STORM HAZARDS INCLUDE... WINDS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... GREENVILLE...WEST MILTON...VERSAILLES...COVINGTON...ARCANUM... BRADFORD...UNION CITY...PLEASANT HILL...ANSONIA...WEBSTER... WAYNE LAKES...RUSSIA...GETTYSBURG...LAURA...PITSBURG... LUDLOW FALLS...PALESTINE...UNION CORNERS...SHARPS CROSSING AND POLO. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 4023 8480 4029 8433 3998 8430 4001 8481 TIME...MOT...LOC 2150Z 265DEG 41KT 4010 8508 HAINES
Special weather statement, Aug 20, 5:53 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SAT AUG 20 2016
OHZ034-035-202230-
AUGLAIZE OH-MERCER OH-
553 PM EDT SAT AUG 20 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHERN MERCER COUNTIES UNTIL 630 PM EDT...
AT 553 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
RECOVERY...MOVING EAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
CELINA...ROCKFORD...WABASH...MENDON...KOSSUTH...TAMA...
STATE ROUTE 116 AT STATE ROUTE 197...NEPTUNE AND CHATTANOOGA.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4069 8445 4069 8436 4062 8430 4045 8480
4071 8480 4073 8473 4073 8446
TIME...MOT...LOC 2153Z 247DEG 38KT 4049 8478
ARThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:16 PM EDT | Areal Flood Advisory | ILN | Clermont, Hamilton, Warren | 119 min |
| Aug 20, 5:43 PM EDT | Special Weather Statement | ILN | Mercer | 32 min |
| Aug 20, 5:50 PM EDT | Special Weather Statement | ILN | Darke | 40 min |
| Aug 20, 5:53 PM EDT | Special Weather Statement | ILN | Mercer | 37 min |
| Aug 20, 5:59 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami, Shelby | 31 min |
| Aug 20, 6:04 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Darke, Mercer, Shelby | 26 min |
| Aug 20, 6:15 PM EDT | Tornado Warning | ILN | Auglaize, Darke, Mercer, Shelby | 8 min |
| Aug 20, 6:32 PM EDT | Special Weather Statement | ILN | Shelby | 28 min |
| Aug 20, 6:42 PM EDT | Tornado Warning | ILN | Miami, Shelby | 33 min |
| Aug 20, 6:48 PM EDT | Special Weather Statement | ILN | Auglaize | 27 min |
| Aug 20, 7:02 PM EDT | Tornado Warning | ILN | Champaign, Logan, Miami, Shelby | 28 min |
| Aug 20, 7:22 PM EDT | Tornado Warning | ILN | Champaign, Logan | 23 min |
| Aug 20, 7:37 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark, Darke, Miami, Shelby | 23 min |
| Aug 20, 7:42 PM EDT | Tornado Warning | ILN | Champaign, Logan | 33 min |
| Aug 20, 7:57 PM EDT | Areal Flood Advisory | ILN | Champaign, Logan, Miami, Shelby | 3 hr |
Nearby
Tornado Warnings in Ohio, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.